MAUDE Adverse Event Report: SYSMEX CORPORATION, I SQUARE SYSMEX XN-20; AUTOMATED HEMATOLOGY ANALYZER

SYSMEX CORPORATION, I SQUARE SYSMEX XN-20; AUTOMATED HEMATOLOGY ANALYZER
Model Number XN-20
Medical Device Problem Code Low Test Results (2458)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer is a user of a sysmex xn-3100 automated hematology system, encompassing two xn-20 automated hematology analyzers, (b)(6).Per the reporter, unnecessary treatment was issued based off the low white blood cell (wbc) result obtained from the analysis of sid (b)(6) with xn sn (b)(6) on november 16, 2023, at 12:34:42.A new sample, sid (b)(6), was collected when the filgrastim medication was stopped, 3 hours after administration initiation.It is unknow what set of results was provided to the clinical team for sid (b)(6), however, the low wbc counts reported raised suspicion and the clinical team requested a blood smear review for confirmation.The smear review confirmed the reported wbc results to be erroneous for both samples.The results of the smear review and the values for the correct wbc results were not provided by the reporter.The suspect analysis of sample id (sid) (b)(6) was judged "positive" and generated interpretive message (ip) flags to alert the operator to possible sample abnormality.The sysmex xn-3000/3100 instructions for use (ifu), chapter 11 - checking detailed analysis information (data browser), section 11.6 - ip messages, details the method in which the analyzer conveys its findings.Results without an error message are categorized as "positive" or "negative" based upon preset criteria, some of which are user-defined.The system bases judgments on comprehensive surveys of numerical data, particle-size distributions, and scattergrams.Flags and messages, communicated through ip messages, indicate the analyzer's findings and notify the user of possible sample specific abnormalities.The suspect analysis of sid (b)(6) generated an action message "difference between wnr and wdf" was generated alerting the operator of a discrepancy in results between the wnr and wdf analysis methodologies.Chapter 10 - checking analysis data (sample explorer), section 10.1.2 - analysis data list, explains items that can be displayed on the analysis data list.Common items are items displayed in the left section of the analysis data list on all tabs.Action messages and error/rule comments are common items which indicate the analysis results need to be reviewed and reanalyzed.The suspect analysis of sid (b)(6) generated results that were accompanied by an asterisk [*], indicating the data to be unreliable.Chapter 10 - checking analysis data (sample explorer), section 10.1.4 - numerical data of the analysis results, describes the masks and marks that may be added to analysis data.Masks and marks indicate an abnormality in the analysis data.An asterisk [*] indicates the data is unreliable, while dashed lines [----] indicate an error occurred, and the value cannot be displayed.The analyzer alerted the operator to possible sample abnormality for the suspect analysis of sid (b)(6).The operator failed to verify accurate results prior to result reporting.Four sample analyses were executed for sid (b)(6) prior to the suspect analysis.All four analyses were judged "positive", generating ip message flags and an error 155 "wnr sampling error".Chapter 14 - troubleshooting, informs of error messages, their probable cause, and actions to take to resolve the issue.For the wnr sampling error, the following is indicated: probable cause: 1) the density of the sample is inconsistent.2) the flowcell has suddenly become clogged.Actions: 1) click [accept] in the help dialog box, mix the sample well, and then re-analyze.2) click [accept] in the help dialog box.Once the device is in ready state, rinse the flowcell.For the details on rinsing the flowcell, see chapter 13.([?]p.287 "chapter 13: 13.3.9 rinse flowcell").It is unknown if the customer performed the actions indicated as directed.At the time of this assessment, no analyzer malfunction has been identified.However, the event was escalated to the manufacturer, sysmex corporation japan, for further investigation.
 
Event or Problem Description
In the united kingdom, a patient received an unnecessary dose of filgrastim due to a low white blood cell (wbc) result generated by xn-20 sn 15325.No harm to the patient was reported as a result of the unnecessary treatment.
 
Additional Manufacturer Narrative
Sysmex corporation japan completed the investigation.No analyzer deficiency was identified.Data suggests a sample specific interference contributed to anomaly in the wnr channel.The analyzer performed as designed, alerting the operator to the need to verify results.

Brand Name
SYSMEX XN-20
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA  675-0019
Manufacturer (Section G)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA   675-0019
Manufacturer Contact
william haste
577 aptakisic rd
lincolnshire, IL 60069
2245439459
MDR Report Key18372160
Report Number1000515253-2023-00009
Device Sequence Number7767132
Product Code GKZ
UDI-Device Identifier04987562424221
UDI-Public(01)04987562424221(11)200702
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-20
Device Catalogue NumberAE797961
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2023
Supplement Date Received by Manufacturer11/24/2023
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date03/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient SexFemale